Archive for Rational Mechanics and Analysis

, Volume 233, Issue 1, pp 249–322 | Cite as

Well-Posedness of Nonlinear Diffusion Equations with Nonlinear, Conservative Noise

  • Benjamin Fehrman
  • Benjamin GessEmail author
Open Access


We prove the pathwise well-posedness of stochastic porous media and fast diffusion equations driven by nonlinear, conservative noise. As a consequence, the generation of a random dynamical system is obtained. This extends results of the second author and Souganidis, who considered analogous spatially homogeneous and first-order equations, and earlier works of Lions, Perthame, and Souganidis.



Open access funding provided by Max Planck Society. We would like to thank the referees for their careful reports. Their comments were of substantial benefit to the paper. The first author was supported by the National Science Foundation Mathematical Sciences Postdoctoral Research Fellowship under Grant No. 1502731. The second author acknowledges financial support by the the Max Planck Society through the Max Planck Research Group “Stochastic partial differential equations” and by the DFG through the CRC “Taming uncertainty and profiting from randomness and low regularity in analysis, stochastics and their applications”.


  1. 1.
    Aubin, J.-P.: Un théorème de compacité. C. R. Acad. Sci. Paris 256, 5042–5044 (1963)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Barbu, V., Bogachev, V.I., Da Prato, G., Röckner, M.: Weak solutions to the stochastic porous media equation via Kolmogorov equations: the degenerate case. J. Funct. Anal. 237(1), 54–75 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Barbu, V., Da Prato, G., Röckner, M.: Existence and uniqueness of nonnegative solutions to the stochastic porous media equation. Indiana Univ. Math. J. 57(1), 187–211 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Barbu, V., Da Prato, G., Röckner, M.: Some results on stochastic porous media equations. Boll. Unione Mat. Ital. (9) 1(1), 1–15 2008Google Scholar
  5. 5.
    Barbu, V., Da Prato, G., Röckner, M.: Existence of strong solutions for stochastic porous media equation under general monotonicity conditions. Ann. Probab. 37(2), 428–452 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Barbu, V., Da Prato, G., Röckner, M.: Stochastic Porous Media Equations, Volume 2163 of Lecture Notes in Mathematics. Springer, Cham, 2016Google Scholar
  7. 7.
    Barbu, V., Röckner, M.: On a random scaled porous media equation. J. Diff. Equ. 251(9), 2494–2514 (2011)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Barbu, V., Röckner, M., Russo, F.: Stochastic porous media equations in \({\mathbb{R}^d}\). J. Math. Pures Appl. (9) 103(4), 1024–1052 2015Google Scholar
  9. 9.
    Blanchard, D., Murat, F.: Renormalised solutions of nonlinear parabolic problems with \({L^1}\) data: existence and uniqueness. Proc. Roy. Soc. Edinburgh Sect. A 127(6), 1137–1152 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Blanchard, D., Redwane, H.: Solutions renormalisées d'équations paraboliques à deux non linéarités. C. R. Acad. Sci. Paris Sér. I Math. 319(8), 831–835 1994Google Scholar
  11. 11.
    Blanchard, D., Redwane, H.: Renormalized solutions for a class of nonlinear evolution problems. J. Math. Pures Appl. (9) 77(2), 117–151 1998Google Scholar
  12. 12.
    Chen, G.-Q., Perthame, B.: Well-posedness for non-isotropic degenerate parabolic-hyperbolic equations. Ann. Inst. H. Poincaré Anal. Non Linéaire 20(4), 645–668 2003Google Scholar
  13. 13.
    Crisan, D., Diehl, J., Friz, P.K., Oberhauser, H.: Robust filtering: correlated noise and multidimensional observation. Ann. Appl. Probab. 23(5), 2139–2160 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Da Prato, G., Röckner, M.: Weak solutions to stochastic porous media equations. J. Evol. Equ. 4(2), 249–271 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Da Prato, G., Röckner, M., Rozovskii, B.L., Wang, F.-Y.: Strong solutions of stochastic generalized porous media equations: existence, uniqueness, and ergodicity. Commun. Partial Differ. Equ. 31(1–3), 277–291 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Dean, D.S.: Langevin equation for the density of a system of interacting langevin processes. J. Phys. A Math. Gen. 29(24), L613 (1996)ADSMathSciNetCrossRefGoogle Scholar
  17. 17.
    DiPerna, R.J., Lions, P.-L.: On the Cauchy problem for Boltzmann equations: global existence and weak stability. Ann. Math. (2) 130(2), 321–366 1989Google Scholar
  18. 18.
    Dirr, N., Stamatakis, M., Zimmer, J.: Entropic and gradient flow formulations for nonlinear diffusion. J. Math. Phys. 57(8), 081505 (2016)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Donev, A., Fai, T.G., Vanden-Eijnden, E.: A reversible mesoscopic model of diffusion in liquids: from giant fluctuations to fick's law. J. Stat. Mech. Theory Exp. P04004 2014Google Scholar
  20. 20.
    Ebmeyer, C.: Regularity in Sobolev spaces for the fast diffusion and the porous medium equation. J. Math. Anal. Appl. 307(1), 134–152 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Fehrman, B., Gess, B.: Well-posedness of stochastic porous media equations with nonlinear, conservative noise. arXiv e-prints, Version 1, December 2017Google Scholar
  22. 22.
    Ferrari, P.A., Presutti, E., Vares, M.E.: Local equilibrium for a one-dimensional zero range process. Stoch. Process. Appl. 26(1), 31–45 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Ferrari, P.A., Presutti, E., Vares, M.E.: Nonequilibrium fluctuations for a zero range process. Ann. Inst. H. Poincaré Probab. Stat. 24(2), 237–268 (1988)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Flandoli, F.: Regularity Theory and Stochastic Flows for Parabolic SPDEs, Volume 9 of Stochastics Monographs. Gordon and Breach Science Publishers, Yverdon, 1995Google Scholar
  25. 25.
    Friz, P.K., Hairer, M.: A Course on Rough Paths. Universitext. Springer, Cham, 2014. With an Introduction to Regularity StructuresGoogle Scholar
  26. 26.
    Friz, P.K., Victoir, N.B.: Multidimensional Stochastic Processes as Rough Paths, Volume 120 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge, 2010. Theory and ApplicationsGoogle Scholar
  27. 27.
    Gess, B.: Strong solutions for stochastic partial differential equations of gradient type. J. Funct. Anal. 263(8), 2355–2383 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Gess, B.: Random attractors for stochastic porous media equations perturbed by space-time linear multiplicative noise. Ann. Probab. 42(2), 818–864 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Gess, B., Souganidis, P.E.: Scalar conservation laws with multiple rough fluxes. Commun. Math. Sci. 13(6), 1569–1597 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Gess, B., Souganidis, P.E.: Stochastic non-isotropic degenerate parabolic-hyperbolic equations. Stoch. Process. Appl. 127(9), 2961–3004 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Gess, B., Souganidis, P.E.: Long-time behavior, invariant measures, and regularizing effects for stochastic scalar conservation laws. Commun. Pure Appl. Math. 70(8), 1562–1597 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Grün, G., Mecke, K., Rauscher, M.: Thin-film flow influenced by thermal noise. J. Stat. Phys. 122(6), 1261–1291 (2006)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Kawasaki, K.: Microscopic analyses of the dynamical density functional equation of dense fluids. J. Stat. Phys. 93(3–4), 527–546 (1998)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Kim, J.U.: On the stochastic porous medium equation. J. Differ. Equ. 220(1), 163–194 (2006)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Krylov, N.V., Rozovskiĭ, B.L.: The Cauchy problem for linear stochastic partial differential equations. Izv. Akad. Nauk SSSR Ser. Mat. 41(6), 1329–1347, 1448 1977Google Scholar
  36. 36.
    Krylov, N.V., Rozovskiĭ, B.L.: Stochastic evolution equations [mr0570795]. In: Stochastic Differential Equations: Theory and Applications, Volume 2 of Interdisciplinary Mathematical Sciences, pp. 1–69.World Scientific Publishing, Hackensack, NJ 2007Google Scholar
  37. 37.
    Ladyzenskaja, O., Solonnikov, V., Uraltceva, N.: Linear and Quasilinear Equations of Parabolic Type. Izdat. ``Nauka'', Moscow, 1967Google Scholar
  38. 38.
    Lasry, J.-M., Lions, P.-L.: Jeux à champ moyen. I. Le cas stationnaire. C. R. Math. Acad. Sci. Paris 343(9), 619–625 2006Google Scholar
  39. 39.
    Lasry, J.-M., Lions, P.-L.: Jeux à champ moyen. II. Horizon fini et contrôle optimal. C. R. Math. Acad. Sci. Paris 343(10), 679–684 2006Google Scholar
  40. 40.
    Lasry, J.-M., Lions, P.-L.: Mean field games. Jpn. J. Math. 2(1), 229–260 (2007)CrossRefGoogle Scholar
  41. 41.
    Lions, J.-L.: Quelques Méthodes de Résolution des Problèmes aux Limites Non linéaires. Dunod; Gauthier-Villars, Paris (1969)zbMATHGoogle Scholar
  42. 42.
    Lions, P.-L., Perthame, B., Souganidis, P.E.: Scalar conservation laws with rough (stochastic) fluxes. Stoch. Partial Differ. Equ. Anal. Comput. 1(4), 664–686 (2013)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Lions, P.-L., Perthame, B., Souganidis, P.E.: Scalar conservation laws with rough (stochastic) fluxes: the spatially dependent case. Stoch. Partial Differ. Equ. Anal. Comput. 2(4), 517–538 (2014)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Lions, P.-L., Souganidis, P.E.: Fully nonlinear stochastic partial differential equations. C. R. Acad. Sci. Paris Sér. I Math. 326(9), 1085–1092 1998Google Scholar
  45. 45.
    Lions, P.-L., Souganidis, P.E.: Fully nonlinear stochastic partial differential equations: non-smooth equations and applications. C. R. Acad. Sci. Paris Sér. I Math. 327(8), 735–741 1998Google Scholar
  46. 46.
    Lions, P.-L., Souganidis, P.E.: Fully nonlinear stochastic pde with semilinear stochastic dependence. C. R. Acad. Sci. Paris Sér. I Math. 331(8), 617–624 2000Google Scholar
  47. 47.
    Lions, P.-L., Souganidis, P.E.: Uniqueness of weak solutions of fully nonlinear stochastic partial differential equations. C. R. Acad. Sci. Paris Sér. I Math. 331(10), 783–790 2000Google Scholar
  48. 48.
    Lions, P.-L., Souganidis, P.E.: Viscosity solutions of fully nonlinear stochastic partial differential equations. Sūrikaisekikenkyūsho Kōkyūroku (1287), 58–65 2002 [Viscosity solutions of differential equations and related topics (Japanese) (Kyoto, 2001)]Google Scholar
  49. 49.
    Lyons, T.: On the nonexistence of path integrals. Proc. R. Soc. Lond. Ser. A 432(1885), 281–290 (1991)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    Lyons, T.: Differential equations driven by rough signals. Rev. Mat. Iberoam. 14(2), 215–310 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    Lyons, T., Qian, Z.: System Control and Rough Paths. Oxford Mathematical Monographs. Oxford University Press, Oxford, 2002 (Oxford Science Publications)Google Scholar
  52. 52.
    Lyons, T.J.: Differential equations driven by rough signals. Rev. Mat. Iberoam. 14(2), 215–310 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Marconi, U.M.B., Tarazona, P.: Dynamic density functional theory of fluids. J. Chem. Phys. 110(16), 8032–8044 (1999)ADSCrossRefGoogle Scholar
  54. 54.
    Mohammed, S.-E.A., Zhang, T., Zhao, H.: The stable manifold theorem for semilinear stochastic evolution equations and stochastic partial differential equations. Mem. Am. Math. Soc. 196(917), vi+105 2008Google Scholar
  55. 55.
    Pardoux, É.: Sur des équations aux dérivées partielles stochastiques monotones. C. R. Acad. Sci. Paris Sér. A-B 275, A101–A103 1972Google Scholar
  56. 56.
    Perthame, B.: Kinetic Formulation of Conservation Laws, Volume 21 of Oxford Lecture Series in Mathematics and its Applications. Oxford University Press, Oxford, 2002Google Scholar
  57. 57.
    Prévôt, C., Röckner, M.: A Concise Course on Stochastic Partial Differential Equations, Volume 1905 of Lecture Notes in Mathematics. Springer, Berlin, 2007Google Scholar
  58. 58.
    Ren, J., Röckner, M., Wang, F.-Y.: Stochastic generalized porous media and fast diffusion equations. J. Differ. Equ. 238(1), 118–152 (2007)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  59. 59.
    Röckner, M., Wang, F.-Y.: Non-monotone stochastic generalized porous media equations. J. Differ. Equ. 245(12), 3898–3935 (2008)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  60. 60.
    Rozovskiĭ, B.L.: Stochastic Evolution Systems, Volume 35 ofMathematics and its Applications (Soviet Series). Kluwer Academic Publishers Group, Dordrecht, 1990 (Linear theory and applications to nonlinear filtering, Translated fromthe Russian byA.Yarkho)Google Scholar
  61. 61.
    Simon, J.: Compact sets in the space \({L^{p}(0, T;B)}\). Ann. Mat. Pura Appl. 4(146), 65–96 (1987)zbMATHGoogle Scholar

Copyright information

© The Author(s) 2019

OpenAccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Mathematical InstituteUniversity of OxfordOxfordUK
  2. 2.Max Planck Institute for Mathematics in the SciencesLeipzigGermany
  3. 3.Fakultät für MathematikUniversität BielefeldBielefeldGermany

Personalised recommendations